Hail, Crawford
- When
- June 25, 11:24 AM CST
- Where
- Crawford County, Gays Mills
- Measured
- 0.75 in hail
- Crop damage
- $500
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 43.450, -90.733
Amateur radio operators and the public reported hail the size of dimes and quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Amateur radio operators and the public reported hail the size of dimes and quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:42 AM CST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 342 AM CDT WED JUN 25 2003 MAIN CONCERN FOCUSED ON THE CHANCE OF SEVERE WEATHER LATE AFTERNOON INTO THIS EVENING...THEN TEMPERATURES BEHIND FRONT. SURFACE ANALYSIS AT 3 AM HAS A LOW OVER WEST CENTRAL MN WITH A WARM FRONT EXTENDING SOUTHEAST ACROSS OUR CWA FROM APPROXIMATELY ALMA TO RICHLAND CENTER. COLD FRONT EXTENDED FROM THE LOW SOUTHWEST THROUGH SOUTHEAST SD INTO EASTERN NE. TWO BIG THUNDERSTORMS COMPLEXES ON RADAR MOSAIC. ONE CLUSTER WAS LOCATED NORTH OF THE WARM FRONT ACROSS CENTRAL MN INTO NORTHWEST WI. THE OTHER WAS ALONG AND IN ADVANCE OF THE COLD FRONT. AIRMASS VERY JUICY WITH 70+ DEWPOINTS ACROSS IA/SOUTHEAST MN...AND MOST OF WI. 00Z 25JUN03 MODEL RUNS SHOW GFS A TAD STRONGER WITH MN LOW (PROBABLY DUE TO CONVECTIVE FEEDBACK) OVER THE NEXT 18 TO 24 HOURS AND AS A RESULT...PUSHES FRONT THROUGH A TAD SOONER THAN ETA. BELIEVE SLOWER ETA MORE ON TRACK...ESPECIALLY WITH UPPER FLOW PARALLELING THE FRONT. WILL TREND TOWARD THE ETA SOLUTION FOR THIS PACKAGE. ONGOING TS COMPLEX MOVES EAST INTO THE AREA DURING THE MORNING HOURS BEFORE DIMINISHING. COLD FRONT BEGINS MOVING EAST AS LOW PULLS INTO ARROWHEAD REGION. CIN FROM MORNING CONVECTION DIMINISHES BY AFTERNOON WITH SOUNDING CAPES BUILDING TO AROUND 3000J/KG. WITH JUICY AIR IN PLACE...TS REFORM THIS AFTERNOON ALONG THE FRONT AS IT MOVES INTO EASTERN MN BY LATE AFTERNOON. UNIDIRECTIONAL SHEAR SPELLS MULTICELLULAR NATURE TO STORMS ALONG AND JUST BEHIND THE FRONT WITH DAMAGING WINDS AND SOME LARGE HAIL BEING THE MAIN THREAT. WITH WARM START TODAY...BOOSTED TEMPERATURES AT A COUPLE SPOTS DUE TO SLOWER PROGRESSION OF THE FRONT. FRONT PUSHES EAST OF THE AREA LATE TONIGHT WITH STRONG COLD AIR ADVECTION INTO THURSDAY. UPPER SHORTWAVE TROUGH WITH COLD POOL ROTATES ACROSS THE AREA AROUND PEAK HEATING FOR A CHANCE OF SHRA. LOWERED TEMPERATURES A FEW DEGREES GIVEN UPSTREAM TEMPERATURES BEHIND THE FRONT AND GIVEN 1000-500MB THICKNESS CRASH OF SOME 20DM FROM THAT OF TODAY. REMOVED MENTION OF PRECIPITATION ON FRIDAY AS UPPER AND SURFACE RIDGE IN PLACE. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 553 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY. THIS WILL CAUSE THE FRONT THAT HAS BEEN STALLED OVER THIS PORTION OF THE COUNTRY FOR THE PAST SEVERAL DAYS TO MOVE EAST. AS THIS HAPPENS...THUNDERSTORMS WILL REDEVELOP ALONG THE FRONT. DURING THE LATE AFTERNOON AND EVENING HOURS...A LINE OF THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND NORTHEAST IOWA...THEN CONTINUE ON THROUGH WISCONSIN. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON THROUGH TONIGHT. KRC
The La Crosse radar (KARX), 55 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360151, 5360152, 5360153, 5360154.